Florida, 2012

Tropical Storm and Coastal Flood in Florida, August 25 to 27, 2012

August 25 to 27, 2012 · NWS KEY · 4 events in 3 counties and zones

Tropical Storm Isaac moved from near western Haiti and the eastern tip of Cuba late on August 24, 2012, through the Florida Straits, and into the southeast Gulf of Mexico through August 27. The center passed within 40 nautical miles to the south southwest of Key West during the late afternoon hours of Sunday, August 26.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.2 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS KEY wrote it up.

Tropical Storm Isaac moved from near western Haiti and the eastern tip of Cuba late on August 24, 2012, through the Florida Straits, and into the southeast Gulf of Mexico through August 27. The center passed within 40 nautical miles to the south southwest of Key West during the late afternoon hours of Sunday, August 26.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before the first event at Aug 25, 12:24 AM EST, 3 hours 36 minutes earlier.

Area forecast discussion, Aug 25, 12:24 AM EST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
124 AM EDT SAT AUG 25 2012

.DISCUSSION...
.CURRENTLY...
THE MAIN FEATURE FOR THE FORECAST IS ISSAC. THE ENTIRE KEYS
AREA...ALONG WITH MOST OF SUTH FLORIDA ARE IN A TROPICAL STORM
WARNING...WITH A HURRICANE WATCH. FOR INFORMATION ON
CLOSURES...EVACUATIONS...AND SHELTER OPENINGS...PLEASE REFER TO THE
HURRICANE LOCAL STATEMENT ISSUED BY YOUR FLORIDA KEYS NATIONAL
WEATHER SERVICE OFFICE AT WWW.WEATHER.GOV/KEYWEST. AT 11
11 PM...TROPICAL STORM ISSAC WAS LOCATION ABOUT 770 MILES SOUTHEAST
OF KEY WEST NEAR THE SOUTHERN COAST OF HAITI. CLOSER TO HOME THERE IS
PLENTY OF RAIN FALLING ACROSS THE FLROIDA STRAITS BUT ONLY SCATTERED
SHOWERS AND THUNDERSTORMS NORTHWEST OF THE KEYS ISLAND CHAIN.

.FORECAST...
THE RAINFALL AND WINDS CURRENTLY OVER THE KEYS AREA ARE DUE TO
GRADIENT INTERACTIONS BETWEEN THE MESOSCALE RIDGE OVER THE EASTERN
GULF OF MEXICO...THE TROUGH ACROSS CENTRAL FLORIDA...AND TROPICAL
STORM ISSAC. THE CURRENT TRACK FROM NHC KEEPS THE STORM HEADING
NORTHWEST ACROSS EASTERN CUBA...WHILE REINTENSIFING OVER THE FLORIDA
STRAITS AS IT BEARS DOWN SOUTH FLORIDA AND THE KEYS. SINCE THIS IS
THE MAJOR...THE ONLY...PLAYER FOR THE EMEDIATE FORECAST WILL KEEP
THIS SHORT.

&&

.MARINE...
CONDITIONS WILL CONTINUE TO DETERIORATE ON KEYS WATERS AS WINDS
STEADILY INCREASE THROUGH THE WEEKEND AS TROPICAL STORM ISAAC MOVES
TOWARDS THE ISLAND CHAIN. ISAAC IS EXPECTED TO BE IN THE VICINITY OF
THE KEYS LATE SATURDAY INTO EARLY MONDAY. IN ADDITION...FAST MOVING
SHOWERS WITH EMBEDDED THUNDERSTORMS WILL PRODUCE STRONG WIND
GUSTS...LOCALLY ROUGH SEAS...AND VERY HEAVY DOWNPOURS. EXPECT
TROPICAL STORM CONDITIONS TO BEGIN SPREADING ACROSS KEYS WATERS VERY
EARLY SUNDAY. PREPARATIONS TO SECURE YOUR VESSELS SHOULD BE COMPLETED
WITHIN 24 HOURS. STAY TUNED TO THE LATEST ADVISORIES AND STATEMENTS
FROM THE NATIONAL WEATHER SERVICE IN KEY WEST.

&&

.AVIATION...
WINDS AT THE KEY WEST AND MARATHON AIRPORTS WILL GRADUALLY RAMP UP
THROUGH THE COURSE OF THE DAY.  ALONG THE CURRENT FORECAST
TRACK...ALL OF THE ISLAND CHAIN CAN EXPECT A GRADUAL SHIFT IN WINDS
FROM MAINLY EAST TO NORTHEAST TO NORTHERLY WINDS AHEAD OF ISAAC.
THROUGH 0600Z SUNDAY...PREVAILING WINDS SHOULD REMAIN BELOW TROPICAL
STORM FORCE...THOUGH SHOWERS ALONG THE ISLANDS WILL BE LIKELY AND
WILL CONTAIN STRONG WIND GUSTS ABOVE 40 KNOTS AT TIMES.  FAST MOVING
SHOWERS SHOULD ONLY REDUCE VISIBILITY FOR BRIEF PERIODS OF TIME BUT
WILL BE FREQUENT IN NATURE.

&&

.PRELIMINARY POINT TEMPS/POPS...
KEY WEST  87  81  87  80 / / 70 70 70
MARATHON  90  81  90  80 / / 70 70 70

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...HURRICANE WATCH FOR FLZ076>078.

     TROPICAL STORM WARNING FOR FLZ076>078.

GM...TROPICAL STORM WATCH FOR GMZ031>034-042>044-052>055-072>075.

&&

PUBLIC/MARINE.......................BWC
HAZARDS/HURRICANE LOCAL STATEMENT...KASPER
AVIATION/NOWCASTS...................MSB
DATA COLLECTION.....................ULRICH/STEVENS/LESKO

VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Aug 25, 12:36 AM EST, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE KEY WEST FL
136 AM EDT SAT AUG 25 2012

UPDATED FOR TROPICAL STORM WARNING AND HURRICANE WATCH

FLZ076>078-GMZ031>034-042>044-052>055-072>075-251000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY INCLUDING BLACKWATER AND BUTTONWOOD SOUNDS-
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO HALFMOON SHOAL OUT TO
5 FATHOMS-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
136 AM EDT SAT AUG 25 2012

...TROPICAL STORM WARNING IN EFFECT...
...HURRICANE WATCH IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

CONSULT THE LATEST TROPICAL STORM ISAAC LOCAL STATEMENT FOR THE
FLORIDA KEYS TO OBTAIN DETAILED INFORMATION CONCERNING POTENTIAL
HAZARDS AND LOCAL IMPACTS.

NORTHEAST TO EAST BREEZES ARE EXPECTED TO FRESHEN TO NEAR 20 KNOTS
AND GUSTY AS THE PRESSURE GRADIENT STEEPENS BETWEEN AN ATLANTIC HIGH
PRESSURE CELL CENTERED NORTH OF THE FLORIDA KEYS AND THE APPROACHING
LARGE CIRCULATION ASSOCIATED WITH TROPICAL STORM ISAAC.

SCATTERED THUNDERSTORMS ARE EXPECTED LATE TONIGHT. THE PRIMARY
THUNDERSTORM HAZARDS WILL BE LIGHTNING STRIKES AND LOCALLY STRONG
WIND GUSTS BETWEEN 35 AND 45 KNOTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

TROPICAL STORM CONDITIONS ARE EXPECTED BETWEEN LATE SATURDAY NIGHT
AND MIDDAY MONDAY.

INCREASINGLY FREQUENT FAST-MOVING SHOWERS AND SQUALLS WILL RESULT IN
HEAVY RAINFALL ACCUMULATIONS FOR SUNDAY THROUGH MONDAY...RESULTING IN
AN INCREASING LIKELIHOOD OF FLOODING OF STREETS AND LOW-LYING AREAS.

ISOLATED THUNDERSTORMS ARE EXPECTED TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KASPER

In the hours before

Special weather statement, Aug 25, 3:52 AM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
452 AM EDT SAT AUG 25 2012

FLZ076-077-GMZ042-043-052-053-251100-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
INCLUDING THE COMMUNITIES OF...KEY LARGO...MARATHON
452 AM EDT SAT AUG 25 2012

...SPECIAL WEATHER STATEMENT...

THROUGH 545 AM...A LINE OF STRONG THUNDERSTORMS WILL MOVE THROUGH
THE FLORIDA STRAITS AND HAWK CHANNEL...SOUTH OF THE UPPER AND
MIDDLE KEYS. STORM MOTION WILL BE TO THE WEST AT 30 KNOTS. MARINERS
CAN EXPECT WIND GUSTS ABOVE 40 KNOTS...WITH REDUCED VISIBILITY IN
HEAVY RAIN...AND FREQUENT LIGHTING STRIKES. LOCATIONS IN THE PATH
OF THIS STORM INCLUDE SOMBRERO KEY LIGHT...TENNESSEE REEF
LIGHT...ALLIGATOR REEF LIGHT...AND MOLASSES REEF LIGHT.

CLR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 tropical storm, 1 coastal flood. Local standard time, as filed.

Tropical Storm, Monroe/Middle Keys

When
August 25, 4:00 AM EST to August 27, 7:00 AM EST
Where
Monroe/Middle Keys forecast zone
Property damage
$775,000
Reported by
Official NWS Observations
Coordinates
25.557, -80.917 (the zone’s center; the record gives no point)

The collective effects of Tropical Storm Isaac during the period of August 24 through 27, resulted in over 2.1 million dollars in damages for the Florida Keys of Monroe County. Within the overall total, including damages and expenditures for Tropical Storm Isaac operations, over 200,000 dollars was directly associated with coastal flooding damage within the City of Key West and approximately 150,000 dollars due to wind damage.

The center of Tropical Storm Isaac passed approximately 40 nautical miles to the south southwest of Key West the afternoon of August 26.

Maximum Storm Tides in the Middle Florida Keys of Monroe County were measured at 1.87 feet above mean lower low water at Vaca Key near the U.S. Coast Guard Station Marathon, with estimates up to 2.25 feet above mean lower low water on the oceanside at Marathon and Key Colony Beach.

The minimum pressure measured in the Middle Florida Keys of Monroe County was 1000.0 mb at an automated Citizen Weather Observing Station on Long Key.

Maximum sustained winds in the Middle Florida Keys of Monroe County were measured at 44 mph at an automated Citizen Weather Observing Station on Long Key, with peak gusts to 59 mph.

Rainfall totals in the Middle Keys of Monroe County ranged from 2.82 inches at the Marathon Florida Keys Airport to 3.83 inches at Curry Hammock State Park.

Tropical Storm, Monroe/Lower Keys

When
August 25, 6:00 AM EST to August 27, 2:00 AM EST
Where
Monroe/Lower Keys forecast zone
Property damage
$770,000
Reported by
Official NWS Observations
Coordinates
25.557, -80.917 (the zone’s center; the record gives no point)

The collective effects of Tropical Storm Isaac during the period of August 24 through 27, resulted in over 2.1 million dollars in damages for the Florida Keys of Monroe County. Within the overall total, including damages and expenditures for Tropical Storm Isaac operations, over 300,000 dollars was directly associated with coastal flooding damage within the City of Key West and approximately 130,000 dollars due to wind damage.

The center of Tropical Storm Isaac passed approximately 40 nautical miles to the south southwest of Key West the afternoon of August 26.

Maximum Storm Tides in the Lower Florida Keys of Monroe County were measured at 2.92 feet above mean lower low water at Key West Harbor, with estimates up to 3.25 feet above mean lower low water on the oceanside at Key West.

The minimum pressure measured in the Lower Florida Keys of Monroe County was 997.3 mb at both Key West International Airport and the Naval Air Station Key West.

Maximum sustained winds in the Lower Florida Keys of Monroe County were measured at 41 mph at Cudjoe Key, 40 mph at the Naval Air Station Key West, and 39 mph at Key West International Airport. Peak gusts of 54 mph were measured at the Key West International Airport and the U.S. Coast Guard Sector Key West.

Rainfall totals in the Lower Keys of Monroe County ranged from near 1.25 inches at the Naval Air Station Key West to 3.26 inches at Big Pine Key.

Tropical Storm, Monroe/Upper Keys

When
August 25, 7:00 AM EST to August 27, 4:00 AM EST
Where
Monroe/Upper Keys forecast zone
Property damage
$625,000
Reported by
Official NWS Observations
Coordinates
25.557, -80.917 (the zone’s center; the record gives no point)

The collective effects of Tropical Storm Isaac during the period of August 24 through 27, resulted in over 2.1 million dollars in damages for the Florida Keys of Monroe County. Within the overall total, including damages and expenditures for Tropical Storm Isaac operations, approximately 40,000 dollars was due to wind damage.

The center of Tropical Storm Isaac passed approximately 40 nautical miles to the south southwest of Key West the afternoon of August 26.

Maximum Storm Tides in the Upper Florida Keys of Monroe County were estimated near 2 feet above mean lower low water on the oceanside.

The minimum pressure measured in the Upper Florida Keys of Monroe County was 1000.2 mb on Upper Matecumbe Key.

Maximum sustained winds in the Upper Florida Keys of Monroe County were measured at 36 mph at a Florida Department of Transportation Test Pad on Tea Table Key, with peak gusts to 54 mph at an automated Weatherflow station on Upper Matecumbe Key.

Rainfall totals in the Upper Keys of Monroe County ranged from 3.90 inches at in Key Largo to 7.94 inches on Upper Matecumbe Key.

Coastal Flood, Monroe/Lower Keys

When
August 27, 5:30 AM EST to 7:30 AM EST
Where
Monroe/Lower Keys forecast zone
Reported by
Trained Spotter
Coordinates
25.557, -80.917 (the zone’s center; the record gives no point)

Coastal Flooding reported to be approximately two feet normal than astronomical tide. Water inundated residential street to about one foot in depth.

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, August 2012The 2012 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411301, 411300, 411302, 411304.